Alert archive / Colorado / Flash Flood Warnings in 1999
Flash Flood Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 5, 1999, 7:19 PM MDT for Kiowa County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1999, 7:19 PM MDT (01:19 UTC)
- Expired
- Aug 5, 1999, 9:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 060120 RRA FFWPUB COC061-060345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PUEBLO CO 719 PM MDT THU AUG 5 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 945 PM MDT * AT 715 PM MDT...DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN IN SOUTH-CENTRAL AND SOUTHEAST KIOWA COUNTY BETWEEN 5 PM MDT AND 7 PM MDT. THE HEAVY RAIN WAS MOVING EAST AT 10 MPH.. * THUNDERSTORMS WILL BRING FLOODING RAIN TO MAINLY OPEN COUNTRY OF EASTERN KIOWA COUNTY THROUGH AT LEAST 900 PM MDT. AT 715 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES SOUTH AS WELL AS 10 MILES NORTHEAST OF SHERIDAN LAKE. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE OR WALK THROUGH WATER. YOU NEVER KNOW HOW DEEP THE WATER REALLY IS. KEEP CHILDREN AWAY FROM DRAINAGE DITCHES AND SWIFTLY FLOWING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. WHETHER IN A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS ...OR LOW SPOTS IF WATER COVERS YOUR PATH. NEVER TRY TO CROSS SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING WATER. "77"
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:11 PM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 5, 2:11 PM MDT, 5 hours 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 211 PM MDT THU AUG 5 1999 ...HEAVY RAIN/FLASH FLOOD THREAT THE CONCERN FOR TONIGHT... GEOPOTENTIAL HIGH WILL REMAIN OVER THE SOUTH CENTRAL U.S TONIGHT AND FRIDAY....WITH SOUTHWEST TO WEST FLOW ALOFT OVER CO. SATELLITE SHOWS THE CONTINUED STREAM OF SUB-TROPICAL MOISTURE INTO CO FROM THE SOUTH...WHICH WILL STICK AROUND TONIGHT AND FRIDAY. SATELLITE SHOWS ...AND MODELS CONFIRM A PV FEATURE IN THE FLOW OVER NM...THAT IS WORKING NORTHWARD AND SHOULD ENHANCE CONVECTION OVER THE AREA LATER THIS AFTERNOON AND EVENING. YESTERDAY WE HAD A FEW GATES OF EASTERLY FLOW ON THE VWP. MODELS ARE SHOWING A SOUTHEAST WIND AT THE SURFACE THIS AFTERNOON AND EARLY THIS EVENING...WITH A SURFACE LOW THEN FORMING OVER THE CENTRAL PLAINS LATE THIS EVENING...CAUSING THE SURFACE WINDS TO BECOME SOUTHWEST. ACCORDING TO THE VWP AND SURFACE ANALYSIS...THE MODELS ARE NOT VERIFYING FOR THIS AFTERNOON...AS WE ALREADY HAVE A SURFACE LOW OVER THE EASTERN PLAINS...AND THE VWP IS SHOWING SOUTHWEST LOW LEVEL WINDS. THIS MAY HELP TO KEEP THUNDERSTORMS FROM BEING ANCHORED NEXT TO THE MOUNTAINS TODAY. IN ADDITION...MODELS SHOW SOUTHWEST WINDS 10-15KTS BETWEEN 700 AND 500MB THIS EVENING...TO HOPEFULLY KEEP STORMS MOVING. PRECIPITABLE WATER VALUES OVER THE EASTERN PLAINS THIS EVENING ARE FORECAST TO RANGE FROM 1 TO 1.5 INCHES FROM THE EASTERN MTNS TO THE KANSAS BORDER. ALL THIS IS LEADING TO THE FACT THAT THERE WILL BE SHOWERS AND THUNDERSTORMS THIS EVENING...AND SOME HEAVY RAIN IS POSSIBLE....AND IN AREAS WHERE HEAVY RAIN FELL YESTERDAY... FLASH FLOODING IS POSSIBLE. WILL NOT MAKE CHANGES TO THE FLASH FLOOD WATCH AREA...AND IT WILL REMAIN IN EFFECT UNTIL MIDNIGHT. WITH THE FLOW BEING MORE SOUTHWEST THAN UPSLOPE TONIGHT...THIS SHOULD LEAD TO AN EARLIER DECREASE IN POPS TONIGHT. ON FRIDAY THE ATMOSPHERE IS STILL EXPECTED TO REMAIN MOIST... WHILE SOUTHWEST SURFACE FLOW IS AGAIN EXPECTED...ALONG WITH SOUTHWEST FLOW ALOFT. PRECIP CHANCES ACROSS MUCH OF THE AREA SHOULD BE SCATTERED AND WILL LIKELY NOT MAKE SIGNIFICANT CHANGES TO THE CURRENT FORECAST. MODELS SHOW SIGNIFICANT DRYING FOR SATURDAY AS UPPER RIDGE STRENGTHENS OVER THE AREA...WITH THE MOISTURE PLUME BEING PUSHED EAST. HAVE SEEN DRYING IN THE MODELS OVER THE LAST COUPLE WEEKS...THAT HAS NOT ACTUALLY HAPPENED...BUT I CANNOT BE SURE THAT IT WILL NOT HAPPEN. SO FOR NOW...WILL KEEP SOME POPS OVER THE MOUNTAINS...WITH LOW OR NO POPS OVER THE LOWER ELEVATIONS. AS RIDGE STRENGTHENS OVER THE AREA...THE TEMPS WILL WARM. FOR THE EXTENDED PERIOD SUNDAY THROUGH TUESDAY...WILL LEAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST AS PATTERN DOES NOT SHOW SIGNIFICANT CHANGES. .PUB...FLASH FLOOD WATCH UNTIL MIDNIGHT SOUTHEAST MOUNTAINS AND PLAINS...ZONES 65<68-70<81.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:59 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.